The study in the October issue of the journal Anesthesiology reports that rates of serious heart rhythm disturbances among surgical patients have been unchanged since the FDA's 2001 warning on the use of droperidol to treat postoperative nausea and vomiting (PONV). "We found no change in bad heart rhythms with the commonly used low-dose droperidol versus no droperidol use in a very large number of surgical patients," comments Dr. Gregory A. Nuttall of the Mayo Clinic, Rochester, Minn., lead author of the new study.
In December 2001, the FDA issued a black box warning regarding the risk of heart rhythm disturbances (arrhythmias) in surgical patients receiving droperidol—specifically a heart rhythm called prolonged QT, which can lead to a potentially fatal arrhythmia called torsades de pointes (TdP). "The warning was based on ten reported cases in association with droperidol use, at doses of 1.25 milligrams or below, over the approximately 30 years that droperidol has been available on the market worldwide," Dr Nuttall explains.
The researchers analyzed rates of droperidol use and TdP in patients undergoing surgery before and after the droperidol warning. From 1998 to 2001, before the warning was issued, nearly 140,000 patients underwent surgery at the Mayo Clinic. In this group, the rate of prolonged QT, TdP, or sudden death (within 48 hours after surgery) was 1.66 percent.
None of the patients treated during this period had definite TdP. There was one patient in whom TdP could not be definitively ruled out as a cause of death.
From 2002 to 2005—after the black box warning—prolonged QT, TdP, or sudden death occurred in 1.46 percent of more than 150,000 patients undergoing surgery. This included only two cases of TdP.
The percentage of surgical patients receiving droperidol decreased from approximately 12 percent before the black box warning to zero afterward. "Based on these figures, we estimate that approximately 16,791 patients were exposed to droperidol, none of whom experienced documented TdP," says Dr. Nuttall.
Postoperative nausea and vomiting is a common and problem after anesthesia and surgery, and can be a "very miserable experience" for the patient, according to Dr. Nuttall. Over the years, droperidol has been a widely used treatment for PONV, with a good track record of low side effects and high cost-effectiveness. Although some alternatives are available, none are quite as effective as droperidol for "rescue" treatment of PONV.
Based on the results of their study, "Droperidol's black box warning is excessive and unnecessary," Dr. Nuttall and colleagues conclude. They add that the FDA's guideline requiring a screening electrocardiogram (ECG) before droperidol administration is unlikely to have any meaningful effect on patient safety.
In an accompanying editorial, Drs. Beny Charbit and Christian Funck-Brentano of Saint-Antoine Hospital, Paris, write, "[T]hese authors should be commended for performing the first epidemiological study addressing the issue of sudden death and torsades associated with the use of droperidol."
However, Drs. Charbit and Funck-Brentano do not believe that the new results, on their own, justify removing the warning on droperidol use. They conclude, "[A]lthough the precise format of the warning certainly remains a matter for debate, the warning itself is still justified because one has to be more stringent on safety issues than on efficacy issues."